Why does my heart beat so fast?
I am a 27 year old female and have been taking Ecstasy for nine years beside other drugs as well - such as Charlie, Speed and trips. My average consumption used to be three/four times a week and on each occasion, I would take 2-3 E's a night. Currently, I am going out every other weekend and taking just E.
During the last few years, my state of health has deteriorated and I am now suffering from the following: Insomnia, anxiety, heart palpitations. The most serious and the one which causes me the most worry is my over-active heart. I have been for tests which have included having a heart scan and having to wear an ECG for 24 hours. The results received show that my heart beat currently stands at 145 BPM. I would mention that this rate is constant and is not only when I take E.
Please can you advise whether the taking of E places undue strain on the heart and due to my heavy use over the years whether my over-active heart is just a symptom of the drugs I have taken (in particular - E).
reply from a doctor
Interesting, but difficult to say without examination.
1) "electrical problems" - there are several conditions which essentially have to do with short circuits in the electrical conducting fibres within the heart which can do this. all are instantly diagnosed on an ECG if the heart is going fast at the time. presumably ECG was normal, and she has "sinus tachycardia" ie normal heart ECG but just fast.
2) heart forced to go fast because of outside influence - this may be hormonal, such as adrenaline when scared, or overactive thyroid, which is my number one diagnosis here.
3) heart failure (pump failure, also called cardiomyopathy)this involves the heart going fast and compensating for poor contraction, or even possibly pulmonary hypertension as described for d fen etc). i think this is very unlikely because the most noticeable things here would be shortness of breath and possibly swollen ankles.
all the above comments assume only e once a week and nothing else.
I have to say that the symptoms are classical for thyrotoxicosis - the age is right, the anxiety, feeling awful, insomnia, and resting tachycardia all fit.
hope that helps.